Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 171, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2002, 5:30 PM MDT for Yuma County, Colorado. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2002, 5:30 PM MDT (23:30 UTC)
- Expired
- Aug 31, 2002, 6:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:39 PM MDT | Hail 0.88 | Eckley, CO | |
| Aug 31, 5:44 PM MDT | Thunderstorm Wind 52 E | Vernon, CO | |
| Aug 31, 5:45 PM MDT | Thunderstorm Wind 52 E | Vernon, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 2718 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
901 WUUS53 KGLD 312330 SVRGLD COC125-010030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 528 PM MDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 630 PM MDT * AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF HEARTSTRONG...OR ABOUT 12 MILES SOUTHEAST OF YUMA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ECKLEY AT 540 PM MDT VERNON AT 550 PM MDT WRAY AT 615 PM MDT LAIRD AT 630 PM MDT AT 5 PM THIS STORM PRODUCED HAIL THE SIZE OF DIMES 8 MILES SOUTH SOUTHEAST OF THE TOWN OF YUMA. AT 515 PM HAIL THE SIZE OF PENNIES WAS REPORTED 8 SOUTHWEST OF ECKLEY. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. && LAT...LON 4007 10270 3990 10260 3995 10209 4032 10210 RJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:15 PM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 31, 2:15 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT SAT AUG 31 2002 FORECAST CONCERNS ARE HIGH TEMPS THE NEXT FEW DAYS AND CHANCES OF ISOLATED THUNDERSTORMS TONIGHT THROUGH SUNDAY EVENING. 12Z UPPER AIR ANALYSIS SHOWING RIDGING FROM THE SOUTHERN PLAINS EXTENDING NORTHWARD OVER THE WESTERN HIGH PLAINS. WEAK WESTERLY FLOW IN THE MID AND UPPER LEVELS WITH SOME DRY AIR ADVECTING WESTWARD AT THE 700 MB LEVEL. THE PERSISTENT LEE TROUGH OVER THE CO/KS BORDER THIS AFTERNOON...WILL BEGIN TO DRIFT EAST ON SUNDAY/MONDAY AS A WEAK MID LEVEL TROUGH APPROACHES FROM THE WEST. DRY AIR AT 700 MB AND WEAK SUBSIDENCE WILL SUPPRESS THUNDERSTORM DEVELOPMENT TONIGHT. ANY ACTIVITY WILL BE VERY ISOLATED. AS A WEAK MID LEVEL TROUGH MOVES THROUGH THE AREA ON SUNDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE CENTRAL AND EASTERN COUNTIES BY AFTERNOON WITH FAVORABLE LOW/MID LEVEL MOISTURE COMBINED WITH STEEPENING LAPSE RATES. DRIER AIR IN THE MID LEVELS WILL INHIBIT THUNDERSTORM DEVELOPMENT OVER FAR EASTERN COLORADO AND EXTREME WESTERN KANSAS. WILL KEEP A SLIGHT CHANCE OVER THE CENTRAL COUNTIES AND ADD A SLIGHT CHANCE TO THE EASTERN COUNTIES FOR SUNDAY AFTERNOON AND EVENING...BEFORE LOSS OF HEATING AND DRIER MID LEVEL AIR SUPPRESS ACTIVITY SHORTLY AFTER DARK. MESO ETA 850 MB TEMPS SUPPORT HIGHS IN THE LOW TO MID 90S...WHICH IS SLIGHTLY WARMER COMPARED TO LATEST MOS GUIDANCE. AS THE WEAK MID LEVEL TROUGH PASSES THROUGH ON MONDAY...THE SURFACE BOUNDARY/LEE TROUGH WILL SHIFT EAST...ALLOWING WINDS TO BECOME NORTH OVER THE NORTHERN HALF OF THE CWA. RETURN FLOW WILL OCCUR OVERNIGHT. THICKNESS VALUES REMAIN NEARLY STEADY...SO WILL ONLY ADJUST TEMPS DOWN A FEW DEGREES FOR MONDAY. AT THE SAME TIME...ETA/AVN AMPLIFY THE RIDGE OVER THE SOUTHWEST STATES AND BRING IT INTO THE WESTERN HIGH PLAINS ON TUESDAY. THIS RIDGE WILL PROVIDE A SUBSIDENT AIRMASS THROUGH THE REMAINDER OF THE FORECAST PERIODS. MAY ADJUST TEMPS UP SLIGHTLY AS MID/UPPER RIDGE REMAINS OVER THE AREA. LATEST MRF BEGINS TO BREAK THE RIDGE DOWN BY NEXT WEEKEND AS A TROUGH LIFTS OUT OF THE NORTHWEST STATES. WILL KEEP SAT DRY FOR NOW AND WAIT FOR RUN TO RUN CONSISTENCY BEFORE ADDING POPS. .GLD...NONE. MCGUIRE
In the hours before
Local storm report, Aug 31, 5:18 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 8 SSE YUMA CO .75 INCH HAIL
08/31/02 YUMA REPORTED BY PUBLIC.Local storm report, Aug 31, 5:22 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SAT AUG 31 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 8 SW ECKLEY CO .75 INCH HAIL
08/31/02 YUMA REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:36 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.